Iowa, 2012

Hail in Iowa, June 29, 2012

June 29, 2012 · NWS DVN · 1 event in 1 county or zone

A thunderstorm produced three quarter inch diameter hail in Anamosa, IA at 931 am CDT June 29.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A thunderstorm produced three quarter inch diameter hail in Anamosa, IA at 931 am CDT June 29.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 29, 8:10 AM CST, 21 minutes earlier.

Area forecast discussion, Jun 29, 8:10 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
910 AM CDT FRI JUN 29 2012

.UPDATE...
A MAJOR REVISION TO THE FCST IS FORTHCOMING.

ELEVATED CONVECTION IS FIRING ALONG THE UPPER FRONT AND OVERALL
COVERAGE IS INCREASING. BASED ON A QUICK LOOK...THE SREF MCS TOOL
IS THE CLOSEST BUT IS SLOW BY 3-4 HRS. USING THIS THE CONVECTION
SHOULD CONTINUE TO DEVELOP NORTH/EAST THROUGH THE MORNING WITH
SOME TYPE OF CONVECTION CONTINUING THROUGH THE AFTERNOON.

AREAS ALONG/NORTH OF I-80 ARE THE MOST FAVORED AND HAVE RAISED
POPS CONSIDERABLY. ONE REPORT OF VERY SMALL HAIL HAS BEEN RECEIVED
SO STORMS THIS MORNING WILL BE CAPABLE OF BRIEF ISOLATED SMALL HAIL.

AS FOR THE HEAT HEADLINES...AREAS ALONG AND SOUTH OF A SIGOURNEY
TO ALEDO LINE STILL LOOK REASONABLE FOR HEAT INDEX READINGS ABOVE
100 IF THE CLOUDS CLEAR OUT. THE HEAT HEADLINES ALONG THE I-80
CORRIDOR ARE NOW MORE IN QUESTION GIVEN THE CLOUDS/STORMS. SO...
WILL CONTINUE THE CURRENT HEAT HEADLINES AS IS BUT THESE MAY
CHANGE AS THE DAY PROGRESSES.              ...08..

&&

.AVIATION...
ELEVATED CONVECTION HAS DEVELOPED ROUGHLY ALONG THE 850MB FRONT
AND HAVE EXPANDED IN COVERAGE SINCE 12Z. VFR WX WITH VCTS SHOULD
BE SEEN WITH BRIEF MVFR CONDITIONS WITH TSRA AT KCID/KMLI/KDBQ.
KBRL SHOULD REMAIN VFR. AFT 00Z/30 NOCTURNAL CONVECTION IS
EXPECTED TO AFFECT IOWA AND ILLINOIS WITH POTENTIAL MVFR
CONDITIONS WITH TSRA.           ..08..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY UNTIL 7 AM CDT SATURDAY FOR CEDAR-DES MOINES-HENRY
     IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-LEE-LOUISA-MUSCATINE-SCOTT-
     VAN BUREN-WASHINGTON.

IL...HEAT ADVISORY UNTIL 7 AM CDT SATURDAY FOR BUREAU-HANCOCK-
     HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-
     WARREN.

MO...HEAT ADVISORY UNTIL 7 AM CDT SATURDAY FOR CLARK-SCOTLAND.

&&
Hazardous weather outlook, Jun 29, 3:15 AM CST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
415 AM CDT FRI JUN 29 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-300915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
415 AM CDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT
FOR MUCH OF THE OUTLOOK AREA. DUE TO THE EXTREMELY UNSTABLE AIRMASS
ANY STORMS COULD PRODUCE DAMAGING WINDS OF AT LEAST 70 MPH AND
GOLF BALL SIZE HAIL OR LARGER. TORRENTIAL RAINS OF SEVERAL INCHES
ARE POSSIBLE ESPECIALLY IF STORMS TRAIN OVER THE SAME AREA.

A HEAT ADVISORY IS IN EFFECT THROUGH EARLY SATURDAY MORNING FOR
HOT TEMPERATURES AND HIGH HUMIDITY ESPECIALLY FOR LOCATIONS ALONG
AND SOUTH OF INTERSTATE 80. HEAT INDEX VALUES WILL RANGE FROM 100
TO 105. HEAT ADVISORY OR EVEN WARNINGS MAY NEED TO BE ISSUED FOR
THIS WEEKEND FOR DANGEROUS HEAT AND HUMIDITY FOR AT LEAST A
PORTION OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY THROUGH MONDAY...THUNDERSTORMS ARE POSSIBLE THROUGH THE
PERIOD AS A WEAK FRONT LINGERS OVER THE AREA. SOME THUNDERSTORMS MAY
BE SEVERE...ESPECIALLY IN THE LATE NIGHT HOURS SATURDAY NIGHT. THE
PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WIND...WITH A
SECONDARY LESSER POTENTIAL FOR LARGE HAIL AND LOCALLY HEAVY
RAINFALL.

HEAT INDEX READINGS MAY EXCEED 100 SATURDAY AND SUNDAY AFTERNOON AND
EVENING...ESPECIALLY SOUTH OF INTERSTATE 80.  HOT AND SOMEWHAT HUMID
CONDITIONS WILL CONTINUE INTO NEXT WEEK...WITH HEAT INDEX READINGS
ABOVE 100 POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

HAASE/LE

In the hours before

Local storm report, Jun 29, 7:59 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
859 AM CDT FRI JUN 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     HAIL             ELDRIDGE                41.64N 90.57W
06/29/2012  M0.25 INCH       SCOTT              IA   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTED 1/8 TO 1/4 INCH HAIL. HAIL
            LASTED FOR 3 MINUTES.

&&

DD

The radar

The Quad Cities radar (KDVN), 80 km away, was scanning. The volume nearest the first event began at 14:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jones

When
June 29, 8:31 AM CST
Where
Jones County, 0.69 mi S of Anamosa
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.110, -91.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386778.